Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is SupervisedTreatment Interruption Advisable ?
Aug 15, 2004

I have been diagnosed during seroconversion when my antibody test was still negative and my CD4 Count was 320 and Viral Load 750 000.

My doctor advised to treat hard and fast and I immediately started ARV treatment with a combination of Stocrin, 3TC and Zerit.

3 Months down the line my viral load is undetectable and my CD4 count is over 1000.

I have adhered to my drug regiment 100% and I am living an absolute positive lifestyle with good exercise and nutrition and no alchol or drugs.

My doctor is thinking of taking me of ARV treatment after 6 months to a year.

My question is:

Seen that I tolerate the ARV drugs well and have managed to keep my CD4 count very high by starting treatment during primary infection is this advisable.

I am concerned about ending treatment and allowing the reservoirs of HIV to build up.

I realise the flip side is long term side effects and resistance to the medication.

If I was your patient what would you advise me?

Thanking you in advance.

Response from Dr. Pierone

This is a difficult question and unfortunately I cannot offer you a clear cut answer. My personal approach is to stop therapy after 6 to 12 months for someone that has started therapy during seroconversion and has had a positive response like yours. However, I could easily be talked out of this, and if you were my patient and wanted to continue therapy I would not put up much of an argument.

In your case, with excellent adherence, the risk of viral resistance is extremely low. But side effects related to HIV medications are often cumulative and Zerit is a case in point. In the recently published Gilead 903 study (that looked at about 300 patients on the same regimen as yours) the risk of mitochondrial toxicity (neuropathy, lactic acidosis, and loss of facial and extremity subcutaneous fat) was 10% at 1 year, 20% at 2 years, and 27% at 3 years. This is one of the reasons we sometimes advise people to stop therapy. Or switch therapy; in the same trial, Viread was as effective as Zerit, but resulted in fewer long-term mitochondrial side effects and fewer lipid related side effects as well.

Although we simply don't have the data to firmly support treatment of primary HIV infection, it does make a lot of sense. What we don't know is how long to treat. One could adopt a watchful continuation policy since there are a number of studies of primary HIV infection underway and we may have a better sense of what best to do in the next 1 or 2 years. Thanks for posting!



Previous
Desperate...Unable to Tolerate Any Meds
Next
viramune to sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement